Alert archive / New Mexico / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 20, NWS El Paso, TX

July 6, 2004Otero County, New Mexico

NWS El Paso, TX issued this severe thunderstorm warning at Jul 6, 2004, 4:22 PM MDT for Otero County, New Mexico. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2004, 4:22 PM MDT (22:22 UTC)
Expired
Jul 6, 2004, 5:00 PM MDT
In force
38 min
Issued by
NWS El Paso, TX
Area
Counties, with a storm outline in the text

County Otero County, NM

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 10.4 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2004-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2004-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4494 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KEPZ 062222
SVRELP
NMC035-062300-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EL PASO TX
421 PM MDT TUE JUL 6 2004

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEAST OTERO COUNTY IN NEW MEXICO

* UNTIL 500 PM MDT

* AT 413 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER NORTHEAST OTERO COUNTY...OR ABOUT 26
  MILES SOUTHEAST OF RUIDOSO...MOVING SOUTHEAST AT 10 MPH.


IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM ARROYOS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 60 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

STAY TUNED TO YOUR WEATHER RADIO OR LOCAL BROADCAST MEDIA OUTLETS FOR
THE LATEST WEATHER INFORMATION.

LAT...LON 3314 10538 3296 10548 3292 10531 3309 10527

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 2:30 PM MDT, 1 hour 52 minutes earlier.

Area forecast discussion, Jul 6, 2:30 PM MDT, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO-SANTA TERESA NM
230 PM MDT TUE JUL 6 2004

SYNOPSIS...
HIGH PRESSURE ALOFT WILL BE CENTERED OVER SOUTHERN NEW MEXICO FOR
THE NEXT TWO DAYS...BRINGING A CONTINUATION OF HOT AND DRY WEATHER
WITH THE EXCEPTION OF AN ISOLATED AFTERNOON AND EVENING THUNDERSTORM
OVER THE SACRAMENTO MOUNTAINS. THIS HIGH PRESSURE SYSTEM WILL SLOWLY
REORIENT ITSELF MORE NORTHEASTWARD BY LATER THURSDAY AND
FRIDAY...WHICH IN TURN WILL ALLOW MORE MOISTURE AND MINOR
DISTURBANCES TO MOVE INTO THE BORDERLAND. THIS WILL RESULT IN A
GRADUAL INCREASE IN AFTERNOON AND EVENING THUNDERSTORM ACTIVITY
ALONG WITH NEAR NORMAL TEMPERATURES BY THE WEEKEND.

DISCUSSION...
NOT MAKING MANY CHANGES FROM THE PREVIOUS PACKAGE. THE MAIN DRIVER
IS THE RIDGE ALOFT OVER SOUTHWEST NM WHICH WILL BE OVERHEAD
WEDNESDAY AND SOMEWHAT ON  THURSDAY PERPETUATING THOSE 100 DEGREE
MAX TEMPERATURES. ISOLATED CONVECTION SHOULD BE CONFINED TO THE
SACRAMENTOS...EAST ORTERO AND HUDSPETH COUNTIES DURING THE PM HOURS
OF WEDNESDAY. THE ISOLATED ACTIVITY ALREADY STARTING IN THE
SACRAMENTO MOUNTAINS IS BEING AIDED BY A WEAK FRONTAL BOUNDARY FROM
THE NORTHEAST ALONG WITH THE REMAINS OF AN OUTFLOW BOUNDARY FROM THE
TEXAS PAN HANDLE. MEANWHILE...THE UPPER HIGH IN RESPONSE TO
TROUGHING OVER THE WESTERN UNITED STATES AND AN INVERTED
TROUGH/EASTERLY WAVE TYPE SYSTEM FROM THE GULF OF MEXICO IS FORECAST
TO REORIENT ALONG A NORTHEAST TO SOUTHWEST STARTING FRIDAY INTO THE
FIRST PART OF NEXT WEEK. UNFORTUNATELY AT THIS TIME IT DOES NOT
APPEAR THAT IT WILL RETREAT QUITE FAR ENOUGH NORTH AND EAST OF US TO
RID US OF ITS PRESENCE BUT THINKING IS IT WILL BE ENOUGH TO ALLOWING
MORE MOISTURE IN FROM THE EAST INTO SOUTHERN NEW MEXICO AND NORTHERN
MEXICO WHILE RELAXING LAPSE RATES ENOUGH FOR MORE INSTABILITY.
FORECASTED PWS INCREASE ABOUT .1 INCH PER DAY STARING AROUND .4
INCHES TODAY AND REACHING AROUND 1.1 INCHES ON SUNDAY. EL PASO MAY
HAVE A SLIGHT CHANCE FOR THUNDER THURSDAY EVENING WITH AT LEAST 10%
POPS FOR FRIDAY INCREASING TO 20% OR SO SATURDAY AND SUNDAY WITH
POPS EVEN UP A CATEGORY FOR THE MOUNTAINS OF SOUTHERN NM IN THAT
TIME FRAME. IT WOULD BE NICE TO SAY THIS IS THE INITIATION OF A WELL
DEFINED MONSOONAL PATTERN BUT THE GFS LONG RANGE MODEL BULKS AROUND
MONDAY AND TUESDAY OF NEXT WEEK WITH THE UPPER LEVEL RIDGE STILL NOT
ENTIRELY WANTING TO LET GO BUT IT RETREATS TO THE FOUR CORNERS
ALLOWING WAVES FROM THE GULF TO MOVE INTO NORTHERN MEXICO WHICH AT
LEAST IS OFFERING SOME HOPE THAT MOISTURE AND CONVECTION WILL TRY TO
BE ON THE INCREASE.

PRELIMINARY NUMBERS...

EL PASO               UB 071/100 072/100 072 00011
ALAMOGORDO            UB 066/097 067/101 067 00012
LAS CRUCES            UB 068/100 069/100 069 00011
CLOUDCROFT            BB 051/074 052/079 052 11122
TRUTH OR CONSEQUENCES UB 064/098 065/101 065 00011
SILVER CITY           UB 058/089 059/093 059 00012
DEMING                UB 066/099 067/101 067 00011
LORDSBURG             UB 066/098 067/102 067 00011
SIERRA BLANCA         UB 068/097 069/100 069 01112

.ELP WATCHES/WARNINGS/ADVISORIES...NONE

20 / NOVLAN
Hazardous weather outlook, Jul 6, 10:30 AM MDT, 5 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX
1030 AM MDT TUE JUL 6 2004

NMZ022>025-030>032-TXZ055-056-062335-
EL PASO TX-HUDSPETH TX-SIERRA COUNTY LAKES REGION NM-
SOUTHERN DESERT NM-SOUTHERN SACRAMENTO MOUNTAINS NM-
SOUTHWEST DESERT/MIMBRES BASIN NM-SOUTHWEST DESSERT/BOOTHEEL NM-
SOUTHWEST MOUNTAINS/LOWER GILA REGION NM-
TULAROSA BASIN/SOUTHERN DESERT NM-
INCLUDING THE CITIES OF...ALAMOGORDO...ANTHONY...CANUTILLO...
CHAPARRAL...DEMING...EL PASO...FABENS...FORT BLISS...HOLLOMAN AFB...
LAS CRUCES...LORDSBURG...MONTANA VISTA...SAN ELIZARIO...
SIERRA BLANCA...SILVER CITY...SOCORRO...SUNLAND PARK...
TRUTH OR CONSEQUENCES AND UNIVERSITY PARK
1030 AM MDT TUE JUL 6 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST AND SOUTHCENTRAL NEW
MEXICO AND FAR WEST TEXAS.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

ISOLATED THUNDERSTORMS POSSIBLE OVER THE SACRAMENTO MOUNTAINS AND
HUDSPETH COUNTY TEXAS WEDNESDAY AFTERNOON AND EVENING. CONVECTIVE
ACTIVITY WILL GRADUALLY INCREASE AND SPREAD WESTWARD WITH ISOLATED
TO SCATTERED THUNDERSTORMS POSSIBLE FOR THE ENTIRE FORECAST AREA
THURSDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

Nearby

Severe Thunderstorm Warnings in New Mexico, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.